Alert archive / Kentucky / Tornado Warnings in 2004
Tornado Warning 17, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at May 30, 2004, 6:39 PM EDT for Estill County, Powell County, Kentucky. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2004, 6:39 PM EDT (22:39 UTC)
- Expired
- May 30, 2004, 7:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Estill County, KY, Powell County, KY
The radar
The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 7:05 PM EDT | TSTM WND DMG | Clay City, KY | TREES AND POWER LINES DOWN ACROSS MAIN STREET AND BOTTOM SECOND STREET. |
| May 30, 7:25 PM EDT | TSTM WND DMG | Slade, KY | SEVERAL TREES DOWN ACROSS HWY 11 IN SLADE. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 2:40 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
181
WFUS53 KJKL 302239
TORJKL
KYC065-197-302330-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON KY
639 PM EDT SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* TORNADO WARNING FOR...
POWELL COUNTY IN KENTUCKY.
ESTILL COUNTY IN KENTUCKY.
* UNTIL 730 PM EDT.
* AT 639 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
A LIKELY TORNADO NEAR WISEMAN CROSSING STATION...OR 5 MILES NORTH
OF IRVINE...MOVING EAST AT 20 MPH.
* THE TORNADO WILL BE NEAR...
UNION HALL AROUND 645 PM EDT.
PITTS AROUND 650 PM EDT.
KNOWLTON AROUND 655 PM EDT.
ROSSLYN AROUND 700 PM EDT.
ROGERS CHAPEL AROUND 705 PM EDT.
FOR YOUR SAFETY MOVE TO A BASEMENT AND GET UNDER SOMETHING STURDY. IF
NO BASEMENT IS AVAILABLE...MOVE TO THE LOWEST FLOOR OF THE
BUILDING...IN AN INTERIOR HALLWAY OR ROOM. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN A DITCH
AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3783 8365 3772 8371 3769 8383 3766 8405
3783 8409 3789 8384 3789 8371
$$
HEINLEINWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at May 30, 4:31 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 30, 4:31 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 431 PM EDT SUN MAY 30 2004 .DISCUSSION... ADDED TORNADO WATCH AND FLOOD WATCH FRONT ON THE WAY TONIGHT...PLENTY OF ACTIVITY ASSOCIATED WITH WARM WHICH WILL PROCEED COLD FRONT WORKING IN FROM THE WEST LATE TONIGHT/EARLY MORNING. PLENTY OF SPIN IN THE ATMOSPHERE...LATEST VWP SHOWS MORE THAN 90 DEGREES OF VEERING IN THE LOWEST 4KFT. MADE ONLY SMALL CHANGED TO TEMPS...AND STAYED PRETTY CLOSE TO GUIDANCE. ADJUSTED POPS FOR NEW TIMING OF FRONT...AND USED CAT POPS BOTH TONIGHT...AND EARLY TOMORROW. SHOULD BEGIN TO CLEAR OUT FAIRLY QUICKLY BEHIND FRONT...WITH SCATTERED SKIES BY THE CONCLUSION OF THE AFTERNOON. NO VERY SHARP FOCUS CURRENTLY FOR ACTIVITY...AND THUS HAS BEEN ERRATIC AT BEST...WITH ROTATION IN NUMEROUS STORMS. COLD FRONT WILL PROVIDE MORE FOCUS AS IT COME THROUGH...AND WILL PROBABLY RESULT IN MORE BOWS/LINES...WITH CONTINUED ISOLATED SEVERE AND SUPERCELLS OUT AHEAD. && .PREV DISCUSSION... 628 AM EDT SUN MAY 30 2004 CURRENTLY HAVE WARM FRONT LIFTING ACROSS THE NORTHERN HALF OF THE CWA. MCC FORMED ALONG THE FRONT AND HAS EXPANDED IN COVERAGE TOWARDS EASTERN KENTUCKY DURING THE OVERNIGHT. WHILE IR SAT SHOWS CLOUD TOPS HAVE BEEN WARMING OVER THE PAST FEW SCANS...WILL HAVE TO WATCH OUT FOR TRAINING CELLS. SOME OF THE STRONGER ONES HAVE BEEN PUTTING DOWN RAINFALL RATES UP TO AN INCH AND A HALF PER HOUR. IN CONJUNCTION WITH WARM FRONT...A S/W IS LIFTING OUT OF THE TENN VALLEY THIS MORNING. ANOTHER COMPLEX HAS DEVELOPED IN SOUTHERN TENN...BUT IS SLIDING MORE EAST. ADDITIONAL SCATTERED SHOWERS AND STORMS ARE FIRING IN WARM SECTOR AIRMASS IN RESPONSE TO S/W. EXPECT THE ACTIVITY TO DIE DOWN IN THE AFTERNOON AS FORCING MECHANISMS RELAX. MODELS HAVE TRENDED FRONTAL BOUNDARY SLOWER TONIGHT...AND HAVE KEPT BEST POPS FOR MOST OF THE AREA UNTIL AFTER MIDNIGHT. SEVERE THREAT STILL LOOKS POSSIBLE...HOWEVER WITH SLOWER TIMING...LINE OF STORMS WILL HAVE TO PUSH A LONG WAY AND MAINTAIN. WITH LOTS OF CLOUD COVER OUT THERE...INSTABILITY WILL BE A LIMITING FACTOR. FORECAST SOUNDINGS ARE COMING IN MORE WET ADIABATIC. STILL HEALTHY WIND PROFILE COULD MAKE UP FOR THIS. IT APPEARS THAT DAMAGING WIND WOULD BE THE STRONGER THREAT...ESPECIALLY WITH WETBULBS OF 13K ADVERTISED BY FORECAST SOUNDINGS...WHICH WOULD REQUIRE QUITE A TALL CORE FROM A STORM. VEERING PROFILE AND PROGGED 0-3 KM HELICITIES IN THE 200-250 RANGE THROUGH MONDAY MORNING MAKE ISOLATED TORNADOES A CONTINUED POSSIBILITY. WITH LESS OF A THREAT PREDICTED BY SPC...HAVE CONTINUED WITH STRONG STORM WORDING IN THE ZONES AND SAVED THE SEVERE DETAILS FOR THE HWO. FLASH FLOODING STILL LOOKS LIKE A CONCERN WITH SOME TRAINING CELLS. GFS CONTINUES TO SHOW A BULLSEYE OF UPPER LEVEL DIVERGENCE AND CORRESPONDINGLY PRODUCES HIGHLY ELEVATED AMOUNTS OF QPF. LIKE THE TAKE ON THE ETA BETTER...AS SOME DIGGING INTO THE GFS MID AND UPPER LEVEL PATTERN REVEALS SOME QUESTIONABLE OUTCOMES. FRONT PUSHES THROUGH MONDAY...HOWEVER WITH AFOREMENTIONED SLOWER TIMING...MADE SOME POP ADJUSTMENTS...HOLDING ONTO CATEGORICAL AT LEAST FOR A FEW HOURS ON MONDAY MORNING. CHANGED VERY LITTLE OF THE REMAINING FORECAST PACKAGE FROM 00Z TUESDAY ONWARD. 951 PM EDT SAT MAY 29 2004 FORECAST ON TRACK THIS EVENING. WITH WARM FRONT PUSHING NORTH FROM TN WILL EXPECT MILDER TEMPS IN THE SOUTHWEST COUNTIES AND THE EARLIEST CHANCE OF SHOWERS AND ONLY AN ISOLATED THUNDERSTORM. TO THE NORTHEAST...EXPECT PRECIP MORE TOWARDS MORNING AND WITH WARM FRONT JUST ARRIVING...TEMPS STILL EXPECTED TO SPLIT SOME. UPDATE OUT SHORTLY. && .JKL WATCHES/WARNINGS/ADVISORIES.... TORNADO WATCH FOR ENTIRE CWA THROUGH 8 PM TONIGHT WITH THE EXCEPTION OF PIKE COUNTY...FLOOD WATCH FOR ENTIRE CWA THROUGH NOON MONDAY. && PIEPER
Hazardous weather outlook, May 30, 5:37 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 537 PM EDT SUN MAY 30 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>119-311200- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-POWELL KY- PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-WOLFE KY- 537 PM EDT SUN MAY 30 2004 ...TORNADO WATCH THROUGH 8 PM TONIGHT... ...FLOOD WATCH THROUGH NOON ON MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. LIFT ALONG A COLD FRONT APPROACHING THE AREA FROM THE WEST... AND CONTINUED DESTABILIZATION...COMBINED WITH THE PATTERN OF WINDS ALOFT REMAIN FAVORABLE FOR THE FORMATION OF TORNADOES WITH ANY THUNDERSTORMS THAT DO DEVELOP. IN ADDITION...THE THREAT FOR DAMAGING WINDS...VERY HEAVY RAIN...AND LARGE HAIL EXISTS THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL LIKELY LINGER INTO THE MORNING HOURS MONDAY IN CONJUNCTION WITH A COLD FRONT PASSAGE. SOME OF THESE STORMS COULD BECOME SEVERE. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON WEDNESDAY AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN SEVERE WEATHER ACTIVITY... INCLUDING FUNNEL CLOUDS...TORNADOES...LARGE HAIL...DAMAGING WINDS ...AND HIGH WATER DUE TO FLASH FLOODING. KYZ120-311200- PIKE KY- 537 PM EDT SUN MAY 30 2004 ...FLOOD WATCH THROUGH NOON ON MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. LIFT ALONG A COLD FRONT APPROACHING THE AREA FROM THE WEST...WILL KEEP THE THREAT OF THUNDERSTORMS IN THE AREA THROUGH MUCH OF TONIGHT. THE THREAT FOR DAMAGING WINDS AND LARGE HAIL EXISTS IN ANY THUNDERSTORMS THAT DEVELOP TONIGHT...AS WELL AS ISOLATED TORNADOES AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL LIKELY LINGER INTO THE MORNING HOURS IN CONJUNCTION WITH A COLD FRONT PASSAGE. SOME OF THESE STORMS COULD BECOME SEVERE. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON WEDNESDAY AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN SEVERE WEATHER ACTIVITY... INCLUDING FUNNEL CLOUDS...TORNADOES...LARGE HAIL...DAMAGING WINDS ...AND HIGH WATER DUE TO FLASH FLOODING. PIEPER
In the hours before
Local storm report, May 30, 3:40 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD VAN 37.15N 82.87W
05/30/2004 LETCHER KY COUNTY OFFICIAL
3 FEET OF RUNNING WATER ACROSS HWYS 1811 AND 15 NEAR THE
CITY OF VAN
&&
DBSLocal storm report, May 30, 3:43 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
343 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD WOOTON 37.18N 83.30W
05/30/2004 LESLIE KY LAW ENFORCEMENT
CAR STRANDED IN HIGH WATER ON HURRICANE CREEK ROAD. CAR
MOVED A LITTLE DOWNSTREAM.
&&
DBSLocal storm report, May 30, 5:25 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
525 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG BARBOURVILLE 36.87N 83.88W
05/30/2004 KNOX KY EMERGENCY MNGR
EMERGENCY MANAGER REPORTS ROOF BLOWN OFF CHURCH AT BLUE
GABLE STARIGHTS ON HWY 25E. BLUE GABLE STRAIGHTS IS ON
HWY 25E AND EXTENDS ONE MILE TO THE WEST.
&&
DBSLocal storm report, May 30, 5:52 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
552 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL PUTNEY 36.91N 83.23W
05/30/2004 1.75 INCH HARLAN KY LAW ENFORCEMENT
REPTORED BY HARLAN STATE POLICE POST.
&&
KOLocal storm report, May 30, 6:04 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
604 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM FLASH FLOOD HAZARD 37.25N 83.20W
05/30/2004 PERRY KY LAW ENFORCEMENT
HWY 1088 AT LOTTS CREEK UNDER WATER AND CLOSED. REPORTED
BY HAZARD STATE POLICE.
&&
KOLocal storm report, May 30, 6:06 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
606 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM FLASH FLOOD VICCO 37.22N 83.06W
05/30/2004 PERRY KY LAW ENFORCEMENT
HIGHWAY 15 AT VICCO HAS AT LEAST 6 INCHES OF WATER
FLOWING OVER ROAD. WATER COMING OFF MOUNTAINSIDE AND
FLOWING OVER ROAD. REPORTED BY HAZARD STATE POLICE.
&&
KOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 12:08 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 22 min |
| May 30, 1:13 PM EDT | Flash Flood Warning | JKL | Breathitt | 3 hr |
| May 30, 1:24 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Letcher, Perry | 51 min |
| May 30, 1:30 PM EDT | Flash Flood Warning | JKL | Perry | 3 hr |
| May 30, 1:48 PM EDT | Flash Flood Warning | JKL | Knott | 3 hr |
| May 30, 2:02 PM EDT | Tornado Warning | JKL | Clay | 28 min |
| May 30, 2:10 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 35 min |
| May 30, 2:41 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 49 min |
| May 30, 2:58 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 47 min |
| May 30, 3:11 PM EDT | Flash Flood Warning | JKL | Leslie, Letcher | 3 hr |
| May 30, 3:14 PM EDT | Tornado Warning | JKL | Jackson | 31 min |
| May 30, 3:21 PM EDT | Flash Flood Warning | JKL | Harlan | 4 hr |
| May 30, 3:39 PM EDT | Tornado Warning | JKL | Clay | 36 min |
| May 30, 3:59 PM EDT | Flash Flood Warning | JKL | Clay | 4 hr |
| May 30, 4:20 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 25 min |
| May 30, 4:27 PM EDT | Flash Flood Warning | JKL | Knott, Perry | 4 hr |
| May 30, 4:38 PM EDT | Tornado Warning | JKL | Leslie | 37 min |
| May 30, 4:49 PM EDT | Tornado Warning | JKL | Harlan | 41 min |
| May 30, 5:28 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 17 min |
| May 30, 6:04 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 41 min |
| May 30, 6:22 PM EDT | Tornado Warning | JKL | Leslie | 23 min |
| May 30, 6:26 PM EDT | Tornado Warning | JKL | Jackson | 49 min |
| May 30, 6:33 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 42 min |
| May 30, 6:41 PM EDT | Flash Flood Warning | JKL | Estill, Montgomery, Powell | 4 hr |
| May 30, 7:31 PM EDT | Tornado Warning | JKL | Powell | 44 min |
| May 30, 7:39 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 51 min |
| May 30, 7:49 PM EDT | Tornado Warning | JKL | Estill | 41 min |
| May 30, 7:56 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 34 min |
Nearby
Tornado Warnings in Kentucky, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.